LiveScience MENU Search

Woman's Sleepwalking Leads to Dangerous Overdose

A woman gets up from her bed while sleeping
Sleepwalking, formally called somnambulism , occurs in people of all ages, and can be dangerous.
CREDIT: Sleepwalking photo via Shutterstock

A 55-year-old woman in England experienced severe vision loss after she overdosed on prescription medication while she was sleepwalking, according to a new report of the case.

The woman went to the emergency room after she woke up and was not able to see. She said she had been taking a drug called quinine sulfate once a day for leg cramps. Quinine sulfate is an anti-malaria medication that is sometimes prescribed for leg cramps, but can cause serve side effects, including vision problems.

The next day, the woman's vision had improved slightly, but was still dark, and she could not distinguish colors. After further questioning, she revealed she may have accidentally overdosed on the medication while sleepwalking. She felt she had taken some pills while sleepwalking, and the woman's daughter found an empty box of the tablets on the kitchen counter, according to the report. [Top 10 Spooky Sleep Disorders]

Overdoses of quinine can cause irreversible vision loss and even death. In fact, in 1994, the Food and Drug Administration warned against using the drug to prevent leg cramps, because for this condition, the risks of the drug outweigh the benefits, according to the agency.

But in the United Kingdom, the rules are less stringent: For nonmalaria uses, doctors are advised to prescribe the drug only when leg cramps affect sleep, and to regularly check in with patients to see if the drug is working as desired.

The woman underwent more eye tests, which revealed the loss of nerve cells near the inner surface of her eye.

One month later, the woman still had impairments in her central vision (used for reading, etc.) and did not have peripheral vision. Her condition remained unchanged a year later, the researchers said.

The researchers said in the report that they wrote up the woman's case in order to highlight the dangers of quinine prescription, particularly to vulnerable groups such as the elderly, or people who sleepwalk. In the U.K., the drug is often prescribed without checking in with the patient to see whether it is helping, said the researchers, from Birmingham Heartlands Hospital.

"We would urge practitioners to exercise caution when prescribing this drug and to follow appropriate guidelines," the researchers wrote in the Nov. 28 issue of British Medical Journal (BMJ) Case Reports. Prescribing the drug to vulnerable groups should be more restricted and stringently reviewed, the researchers said.

Follow Rachael Rettner @RachaelRettner. Follow LiveScience @livescience, Facebook & Google+. Original article on LiveScience.

Most Popular